Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 220, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2008, 12:22 AM CDT for Coffey County, Lyon County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2008, 12:22 AM CDT (05:22 UTC)
- Expired
- Jun 28, 2008, 1:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Coffey County, KS, Lyon County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2277 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:45 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 27, 9:45 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 945 PM CDT FRI JUN 27 2008 .DISCUSSION... ...MESOSCALE UPDATE... CDFNT CONTS TO MAKE PROGRESS THRU THE CWA TONIGHT...AND HAS INCREASED IN FORWARD SPEED OVER THE LAST COUPLE OF HOURS AS LEAD UPPR LVL SHRTWV OVR NRN IA MAKES PROGRESS TO THE SE. CDFNT AS OF 02Z EXTNDS FM ARND KSTJ TO KMHK TO KSLN. 00Z TOP SOUNDING INDCD ARND -84 MLCIN AND THIS HAS SO FAR HELD CONVECTION DOWN. ATMOSPHERE ALNG AND AHEAD OF THE CDFNT CONTS TO DESTABILIZE THIS EVNG AS ATMOSPHERE RECOVERS FM LAST NIGHTS CONVECTION. LATEST SHRT TERM MODEL GUIDANCE INDCS A MODERATELY TO STRONGLY UNSTABLE ATMOSPHERE OVR THE SRN CWA WITH MUCAPES OF 3000-4000 J/KG. LATEST MODEL GUIDANCE INCS ONLY A GLANCING BLOW FM THE UPPR LVL ASCENT FM THE SHRTWV WHICH CONTS TO LEAD TO SIG UNCERTAINLY WITH CONVECTIVE POTENTIAL FOR THE REST OF TONIGHT. STORMS OVR NW MO CONT TO SHOW SOME SIGNS OF BACK-BUILDING INTO THE CWA...AND WLD EXPECT THIS TO BE THE TREND FOR THE REST OF THE EVNG. STILL CAN NOT RULE OUT AN ISO STORM OR TWO DVLPG AS FAR WEST AS MHK...WHICH SEEMS TO BE THE WESTERN EXTENT OF THE UPPR LVL FORCING. WL LEAVE THE WATCH IN PLACE ATTM FOR COUNTIES AHEAD OF THE CDFNT DUE TO THE AMOUNT OF INSTABILITY. ALSO...VERTICAL SHEAR IS INCREASING AS UPPR LVL JET MOVES THRU NEB ATTM. IF STORMS CAN DVLP AND ROOT IN THIS STRONGLY UNSTABLE AIR...SEVERE WEATHER WLD STILL BE POSSIBLE. BOUSTEAD && .PREV DISCUSSION... /ISSUED 718 PM CDT FRI JUN 27 2008/ DISCUSSION... ..MESOSCALE UPDATE... CDFNT CURRENTLY EXTNDS FM NR KAFK TO KCNK. LATEST SAT AND RADAR TRENDS INDC CAP IS HOLDING OVR THE CWA WITH MOST OF THE STORM ACTIVITY TO THE NORTH IN IA. CWA CURRENTLY RESIDES IN WEAK UPPR LVL FORCING SOUTH OF A POTENT UPPR LVL SYSTEM CURRENTLY WORKING THRU THE DAKOTAS. SOME OF THIS FORCING SHLD SPREAD THRU NE KS LATER THIS EVNG. ATMOSPHERE ACRS THE CWA HAS RECOVERED SOME...BUT MODIFIED 18Z SOUNDING STILL YIELDS ARND -50 J/KG OF MLCIN...AND WITH SFC CONVERGENCE...THIS HAS ALLOWED THE CAP TO HOLD. AS BETTER UPPR LVL SUPPORT MOVES INTO NE KS LATER THIS EVNG...MAY SEE SOME ATTEMPT OF STORMS TO DEVELOP NEWD FM SRN KS AND ALSO BACK BUILD FM ACTIVITY IN NW MO. SHEAR IS IN PLACE TO SUPPORT ORGANIZED SVR STORMS IF STORMS CAN GET INTO THE AREA...BUT CURRENT TRENDS INDC LESS OF A CHC OF WIDESPREAD CONVECTION WITH LOSS OF DAYTIME HEATING. WILL MAINTAIN SVR WATCH FOR ALL BUT OUR NW CWA WHERE WE WILL CLR THE WATCH SHORTLY. BOUSTEAD PREV DISCUSSION... /ISSUED 326 PM CDT FRI JUN 27 2008/ DISCUSSION... FORECAST FOCUS IS ON CONVECTIVE THREAT IN THE NEAR TERM. SEVERAL FEATURES OF INTEREST EVIDENT ON AFTERNOON WEATHER MAP. FIRST...MOISTURE HAS RETURNED TO MUCH OF CENTRAL KANSAS...WITH A POOL OF 65F TO 75F DEGREE DEWPOINTS FROM CENTRAL OK THROUGH NE KS. A SFC TROUGH WAS ANALYZED FROM NEAR DDC TO NEAR OMA...WITH THE SYNOPTIC COLD FRONT JUST BEHIND...FROM EAST CENTRAL TO SOUTH CENTRAL NE. FINE LINE EVIDENT ON KUEX WSR-88D. WEAK CONVERGENCE WAS NOTED ALONG THE TROUGH AXIS. ALOFT...STRONG 500MB SHORTWAVE CONTINUES TO DIG INTO SOUTHERN SASKATCHEWAN THIS AFTERNOON...WITH LEADING LOBE OF ENERGY OVER EASTERN NE...AND NEXT LOBE DIVING INTO NORTHERN MONTANA. SEVERE THREAT LATER TODAY HINGES UPON CONVERGENCE ASSOCIATED WITH THE TROUGH OR THE FROPA FOR INITIATION...ENHANCED BY THE LOBE OF ENERGY ASSOCIATED WITH THE 500MB SHORTWAVE. MODELS HAD HINTED AT AN OUTFLOW BOUNDARY KICKED OUT BY MORNING CONVECTION TO LIFT BACK NORTHWARD TODAY...BUT THIS HAS NOT BEEN REALIZED PER CURRENT ANALYSIS. 18Z SPECIAL SOUNDING DEPICTS CAP STILL PRESENT OVER TOP...BUT CAPE CONTINUES TO BUILD AS MOISTURE ADVECTS INTO THE LOW LEVEL ATMOSPHERE. 19Z RUC DEPICTS AROUND CAPE VALUES AROUND 3000J/KG ALONG AXIS OF BEST MOISTURE. LL WINDS LOOK SOMEWHAT UNREPRESENTATIVE AS COMPARED TO SITES ACROSS THE CWA--AS MORNING CONVECTION RENDERED THE NEAR TOP WIND FIELD SOMEWHAT ANOMALOUS. SPEED SHEAR LOOKS A BIT BETTER THAN YESTERDAY...AND DIRECTIONAL SHEAR APPEARS MORE FAVORABLE OUT WEST. PRIMARY SEVERE WEATHER THREAT LOOKS TO BE LARGE HAIL IN THE NEAR TERM...TRANSITIONING TO A WIND EVENT TONIGHT...WHEN DISCRETE CELLS...POTENTIALLY SUPERCELLS...CONGEAL INTO A COMPLEX AND DIVE SOUTHEASTWARD. TOMORROW...SHOWERS/ISOLATED THUNDER MAY LINGER SATURDAY MORNING...BUT EXPECT MOST PRECIP TO CLEAR THE CWA BY LATE MORNING. A PLEASANT START TO THE WEEKEND IS IN STORE...WITH NORTHWESTERLY WINDS...COOLER TEMPERATURES AND LESS HUMID CONDITIONS. EK SHORTWAVE TROUGH MOVING AROUND THE UPPER LOW OVER THE GREAT LAKES ACROSS IOWA AND MISSOURI SATURDAY NIGHT WILL KEEP SOME CLOUDS NEAR THE NORTHEAST CORNER OF THE CWA. UPPER FLOW WILL BE NORTH TO NORTHWEST WITH COOL ADVECTION AND LOWER DEW POINTS THROUGH SUNDAY. HIGH PRESSURE WILL BUILD INTO CENTRAL AND EASTERN KANSAS AND REMAIN THROUGH MONDAY NIGHT. BE TUESDAY AND TUESDAY NIGHT RETURN FLOW COMMENCES ACROSS THE CENTRAL PLAINS WITH A WARM FRONT MOVING NORTHEAST TUESDAY NIGHT INTO WEDNESDAY MORNING. HAVE MAINTAINED SMALL CHANCES FOR ELEVATED THUNDERSTORMS THROUGH WEDNESDAY MORNING. TEMPERATURES WILL BE COOLER SUNDAY AND MONDAY WITH LOWER HUMIDITY AND HAVE ADJUSTED HIGHS A LITTLE DOWNWARD ON SUNDAY AND MONDAY GENERALLY IN THE LOW TO MID 80S. LOWS IN THE 50S SUNDAY AND MONDAY MORNINGS. FOR THE END OF THE WEEK MODELS ARE STILL ADVERTISING A LOWERING OF HEIGHTS ACROSS THE ROCKIES AND A NORTHWEST FLOW ACROSS THE CENTRAL PLAINS. A FRONTAL BOUNDARY IS STILL FORECAST TO BE LINGERING ACROSS THE REGION THURSDAY POSSIBLY INTO INDEPENDENCE DAY. MODEL DIFFERENCES ENOUGH TO KEEP JUST SMALL PROBABILITIES. WITH NORTHWEST FLOW AND PERTURBATIONS MOVING THROUGH THE FLOW ACROSS THE CENTRAL PLAINS WOULD NOT BE SURPRISED TO SEE SOME MCSS DEVELOPING DURING THE NIGHTTIME HOURS. TEMPERATURES WARM BACK INTO THE UPPER 80S FOR THE END OF THE WEEK. 53 AVIATION... VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON...WITH INCREASING SOUTHERLY WINDS. SEVERAL WEAK MESOSCALE BOUNDARIES LINGER OVER NORTHEAST KANSAS...MAKING FOR A CHALLENGING WIND FORECAST. IN ADDITION...SOMEWHAT STATIONARY BOUNDARY STRETCHING THROUGH CENTRAL KANSAS AND UPSTREAM COLD FRONT WILL EXACERBATE WIND CHALLENGES. EXPECT TO SEE GRADUAL SWING TO THE SOUTHWEST...BECOMING NORTHERLY BEHIND THE COLD FRONT AFTER 06Z-07Z. VFR CONDITIONS TO PERSIST THROUGH THE PERIOD...SAVE FOR THE 23Z-07Z TIME FRAME. MAINTAINED VCTS DURING THIS TIME...AND INTRODUCED TSRA FROM WEST//MHK// TO EAST//TOP AND FOE// WITH FROPA BETWEEN 23Z AND 02Z WITH VRB WIND GUSTS TO 30MPH AND MVFR CIGS AND VIS. EK && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 27, 1:50 PM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 150 PM CDT FRI JUN 27 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-281900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 150 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT THAT WILL PUSH SOUTHEASTWARD ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON...AND INTO NORTHEAST AND EAST CENTRAL KANSAS TONIGHT. THUNDERSTORMS MAY ALSO DEVELOP THIS AFTERNOON ALONG ONE OF THE SEVERAL WEAK BOUNDARIES LEFT OVER FROM STORMS THIS MORNING. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAINFALL IS ALSO POSSIBLE. STORMS YESTERDAY LEFT THE GROUND NEARLY SATURATED ACROSS PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS...AND ADDITIONAL RAINFALL MAY LEAD TO FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF EAST CENTRAL KANSAS SATURDAY MORNING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. KONOP
In the hours before
Special weather statement, Jun 27, 7:41 PM CDT, 4 hours 41 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 741 PM CDT FRI JUN 27 2008 KSZ012-280115- BROWN- 741 PM CDT FRI JUN 27 2008 THROUGH 815 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 33 MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. THE IOWA SAC AND FOX RESERVATION IS IN THE PATH OF THIS DEVELOPING STORM. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR/KONOP
Special weather statement, Jun 27, 11:38 PM CDT, 44 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1138 PM CDT FRI JUN 27 2008 KSZ054-280500- LYON- 1138 PM CDT FRI JUN 27 2008 THROUGH MIDNIGHT CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 28 MPH ACROSS PORTIONS OF NORTHEAST LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL. LOCATIONS AT AND NORTHEAST OF ADMIRE ARE IN THE PATH OF THIS STRONG THUNDERSTORM. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR
Special weather statement, Jun 28, 12:00 AM CDT, 22 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1200 AM CDT SAT JUN 28 2008 KSZ054-055-280530- LYON-OSAGE- 1200 AM CDT SAT JUN 28 2008 THROUGH 1230 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 24 MPH ACROSS PORTIONS OF SOUTHWESTERN OSAGE AND EASTERN LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE READING. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:54 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 36 min |
| Jun 28, 1:38 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.